Advanced Search

Home > Journals > Minerva Medica > Past Issues > Minerva Medica 2008 April;99(2) > Minerva Medica 2008 April;99(2):213-8



A Journal on Internal Medicine

Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236

Frequency: Bi-Monthly

ISSN 0026-4806

Online ISSN 1827-1669


Minerva Medica 2008 April;99(2):213-8


A singular case of granulomatous lesions of unknown significance

Danese C., Cirene M., Colotto M.

Department of Clinical Science Umberto I Hospital Complex University “La Sapienza” Rome, Italy

The acronym used for granulomatous lesion of unknown significance, (GLUS), was first employed in 1990, to describe epithelioid-cell granulomas occasionally observed in biopsies from liver, lymph-nodes and other tissues without any apparent cause than thorough diagnostic examinations. Authors describe a case of a 51-year-old woman who was admitted to hospital because of fever, nodules in the liver and spleen, skin ulcerative lesions on the legs. The patient had a very long medical history; recurrent fever, liver and spleen enlargement have been lasting since 1975. Laboratory data showed erythrocyte sedimentation rate increase (125 mm 1 hour), anemia, (Hb=8.1 g/dL), an increase of alkaline phosphatase activity (328.4 mU/mL NV=80-275) and also an increase of policlonal g-globulins; patient’s total proteins was 6.8 g/dL while their g-globulins were 29.5%; IgG=2 260 mg/dL (NV=751-1 560 mg/dL), IgM=277 mg/dL (NV=46-230 mg/dL), IgA=405 mg/dL (NV=70-400 mg/dL). One culture of the blood and a needle aspiration specimen of liver nodule was positive for Staphylococcus coagulase negative. This case cannot be regarded as GLUS-syndrome because of the long time duration of the disease and other clinical features. The dramatic, even if transient, liver nodules improvement obtained by Linezolid therapy, and the well-being obtained by prolonged monociclin use, make the authors hyopothesize that Staphylococcus coagulase negative could be the etiological agent of this granulomatous clinical picture.

language: English


top of page